Overdose may occur after an acute single ingestion of a large amount of acetaminophen or acetaminophen-containing medication, or repeated ingestion of an amount exceeding recommended dosage.
Patients are often asymptomatic or have only mild gastrointestinal symptoms at initial presentation. Untreated acetaminophen poisoning may cause varying degrees of liver injury over the 1 to 4 days following ingestion, including fulminant hepatic failure.
Rarely, massive overdose may initially present with coma and severe metabolic acidosis. Presentation with coma may also occur if a combination preparation of acetaminophen and opioid is taken in overdose, or after an overdose of multiple drugs.
Hepatotoxicity is extremely rare in patients treated with acetylcysteine within 8 hours of an acute acetaminophen overdose. The efficacy of acetylcysteine decreases subsequent to the first 8 hours following an acute acetaminophen overdose, with a corresponding stepwise increase in hepatotoxicity with increasing treatment delays beyond 8 hours.
An acute acetaminophen overdose in adults, in terms of FDA-labeled therapeutic dosing, is minimally defined as a cumulative dose of acetaminophen >4 g ingested over 8 hours or less (some authors use a period of 4 hours).
Repeated supratherapeutic acetaminophen ingestion denotes ingestion of excess acetaminophen with intent to treat pain or fever (i.e., without self-harm intent). It may be accidental or intentional. Repeated supratherapeutic ingestion is defined as more than one episode of acetaminophen ingestion over a period greater than 24 hours that results in a cumulative dose of >4 g/day.
In adults, hepatotoxicity may occur following ingestion of ≥10 g of acetaminophen in 24 hours. Children are at risk for hepatotoxicity with acetaminophen ingestions ≥200 mg/kg in 24 hours.
The definition of hepatotoxicity after acetaminophen overdose is a serum aspartate aminotransferase or alanine aminotransferase of 1000 international units/L or greater.
Acetaminophen is known as paracetamol in many countries outside the US.
History and exam
Key diagnostic factors
- attempted self-harm
- repeated over-the-counter analgesic use for pain relief
- asymptomatic presentation
- nausea, vomiting, or abdominal pain
- right upper quadrant pain and tenderness
- confusion, decreased consciousness level, and/or asterixis
- history of self-harm
- history of frequent or repeated use of medications for pain relief
- glutathione deficiency
- drugs that induce liver enzymes (cytochrome P450 inducers)
1st investigations to order
- serum acetaminophen level
- serum AST and ALT
Investigations to consider
- arterial pH and lactate level
- metabolic panel or serum electrolytes with BUN and creatinine
- serum prothrombin time and INR
- serum salicylate level
- ethanol level
- blood glucose level
- lipase level
- serum phosphate
acute single ingestion
repeated supratherapeutic acetaminophen ingestion: with symptoms or signs of hepatotoxicity
repeated supratherapeutic acetaminophen ingestion: asymptomatic with hepatic risk factor, with acetaminophen ingestion >4 g/24 hours or >100 mg/kg/24 hours
repeated supratherapeutic acetaminophen ingestion: asymptomatic without hepatic risk factor
Daniel K. Colby, MD
Division of Medical Toxicology
Department of Emergency Medicine
UC Davis Health
DKC declares that he has no competing interests.
Alastair Newton, MB ChB, FCEM
Consultant in Emergency Medicine
The Prince Charles Hospital
AN declares that he has no competing interests.
Professor Kennon Heard and Dr Alastair Newton would like to gratefully acknowledge Professor Allan R. Mottram, a previous contributor to this topic. ARM declares that he has no competing interests.
Scott Phillips, MD
Department of Toxicology
Rocky Mountain Poison & Drug Center
SP declares that he has no competing interests.
Gerald F. O'Malley, DO
Division of Research
Department of Emergency Medicine
Albert Einstein Medical Center
GFOM declares that he has no competing interests.
Sophie Gosselin, MD, FRCPC
Department of Medicine
Emergency Physician and Medical Toxicologist
McGill University Health Centre
Centre Antipoison du Québec
SG declares that she is an unpaid co-investigator in the Canadian Acetaminophen Overdose Study and unpaid co-chair of the Extracorporeal Treatment In Poisoning workgroup.
- Shock liver
- Acute hepatitis A
- Acute hepatitis B
- Acetaminophen poisoning: an evidence-based consensus guideline for out-of-hospital management
Acetaminophen overdoseMore Patient leaflets
Venepuncture and phlebotomy: animated demonstration
Radial artery puncture animated demonstrationMore videos
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer